Drug-induced thrombocytopenia is a rare immune-mediated reaction in which platelet destruction is induced by several mechanisms, most important being bone marrow suppression and/ or antibody formation. The clinical presentation depends on the severity of thrombocytopenia, ranging from mild ecchymoses and petechiae to life-threatening central nervous system or gastrointestinal bleeding. After confirming low platelet count in blood work, a thorough patient history is essential to identify the drug responsible for thrombocytopenia.
Drug-induced thrombocytopenia is an uncommon phenomenon characterized by a reduced platelet count (< 50×10^9/L) after the use of various drugs    . Quinine, quinidine, antibiotics (trimethoprim-sulfamethoxazole, vancomycin, linezolid, rifampin, ceftriaxone and penicillins), antiepileptic drugs (carbamazepine), glycoprotein IIb/IIIa inhibitors (abciximab and eptifibatide), cytotoxic agents, and heparin are described as some of the most common drugs known to cause thrombocytopenia in the literature   . Signs and symptoms, in the form of bleeding disorders, usually start at least one week after drug use   . Some drugs, however, such as abciximab, can induce the formation of drug-dependent antibodies within hours . In patients with milder thrombocytopenia, principal signs include petechiae, epistaxis, ecchymoses, bruising, and mucosal bleeding, seen in up to two-thirds of patients  . On the other hand, severe gastrointestinal bleeding, hematuria, purpura of the skin and mucosal surfaces, but also intracranial hemorrhage that may be life-threatening, are reported in the case of severe thrombocytopenia (< 10x109/L)  . With the cessation of the offending drug, signs, and symptoms might completely disappear within a few days, but in the absence of an early diagnosis, fatal hemorrhage can occur  .
Entire Body System
Acutely Ill Patient
Up to 25% of acutely ill patients develop drug-induced thrombocytopenia. When drug-induced thrombocytopenia is suspected, nondrug related causes must be evaluated and excluded. [ncbi.nlm.nih.gov]
Vancomycin is a rare cause of immune-mediated thrombocytopenia that can cause severe life-threatening bleeding in an acutely ill patient. [pulmonarychronicles.com]
The patient died as a result of severe thrombocytopenia, recurrent infection, and blood loss from the amputation site. Vancomycin is known to cause DITP, thrombosis, and immune complexes. [karger.com]
DIT can be distinguished from idiopathic thrombocytopenic purpura, a bleeding disorder caused by thrombocytopenia not associated with a systemic disease, based on the history of drug ingestion or injection and laboratory findings. [ncbi.nlm.nih.gov]
Increased destruction of platelets can be caused by infections, certain drugs, transfusion-related purpuras, idiopathic thrombocytopenic purpura, and disseminated intravascular coagulation. adj., adj thrombocytope nic. Patient Care. [medical-dictionary.thefreedictionary.com]
Severely affected individuals have florid purpura and bleeding from nose, gums and gastrointestinal or urinary tract. [clinlabnavigator.com]
The sudden onset of symptoms related to bleeding disorders must raise suspicion toward an iatrogenic cause . Many authors have stressed the pivotal role of a properly obtained patient history to confirm whether prescribed drugs are responsible for the presenting signs and symptoms   . Physicians must perform a meticulous examination of the skin and mucosal tissues, and laboratory studies to confirm thrombocytopenia   . The severity of bleeding manifestations often (but not always) correlate with the degree of thrombocytopenia, and levels as low as 1x109/L have been documented . Additional laboratory tests that should be done are a full coagulation panel, fibrinogen, D-dimer, bilirubin, lactate dehydrogenase (LDH), haptoglobin, hematocrit, and a peripheral blood smear which is highly useful as well . Once a preliminary diagnosis is made, more advanced studies can be implemented in order to confirm the presence of drug-dependent antibodies (DDAs) . Various techniques are used, including enzyme-linked immunoassay (ELISA), flow cytometry and Western blotting (WB), to confirm the diagnosis   . However, due to the cost and the paucity of advanced laboratories with these methods throughout the world, drug-induced thrombocytopenia is often diagnosed based on clinical findings  .
- Aster RH, Curtis BR, McFarland JG, Bougie DW. Drug-Induced Immune Thrombocytopenia: Pathogenesis, Diagnosis, and Management. J Thromb Haemost. 2009;7(6):911-918.
- Visentin GP, Liu CY. 9. Drug-Induced Thrombocytopenia. Hematol Oncol Clin North Am. 2007;21(4):685-vi.
- George JN, Aster RH. Drug-induced thrombocytopenia: pathogenesis, evaluation, and management. Hematology Am Soc Hematol Educ Program. 2009;153-158.
- Rondina MT, Walker A, Pendleton RC. Drug-Induced Thrombocytopenia for the Hospitalist Physician with a Focus on Heparin-induced Thrombocytopenia. Hosp Pract (1995). 2010;38(2):19-28.
- Arnold DM, Nazi I, Warkentin TE, et al. Approach to the Diagnosis and Management of Drug-Induced Immune Thrombocytopenia. Transfusion medicine reviews. 2013;27(3):137-145.
- Arnold DM, Kukaswadia S, Nazi I, Esmail A, Dewar L, Smith JW, et al. A systematic evaluation of laboratory testing for drug-induced immune thrombocytopenia. J Thromb Haemost. 2013;11:169–176.
- Kenney B, Stack G. Drug-induced thrombocytopenia. Arch Pathol Lab Med. 2009;133(2):309–314.